Iowa, 2014Hail and Damaging Winds in Iowa, August 24 to 25, 2014
August 24 to 25, 2014 · NWS DMX · 10 events in 5 counties and zones
A weak cold front moved into Iowa during the afternoon of the 24th through the evening hours. The airmass was very moist and unstable with dewpoint values in the mid 70s over a large part of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $85,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved into Iowa during the afternoon of the 24th through the evening hours. The airmass was very moist and unstable with dewpoint values in the mid 70s over a large part of the state. CAPE during the evening was around 3000 J/kg. The effective shear was higher than it had been in recent days with around 40 kts available. The downdraft CAPE was near 1000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere around 800 J/kg. Deep moisture was present with precipitable water near 1.7 inches along the front. Thunderstorms formed in a line along the front during the evening. Most of the storms produced gusty winds and hail around one half inch in diameter. A severe thunderstorm produced quarter size hail north and west of Fort Dodge in Webster County. Another storm produced quarter size hail in the Dakota City area of Humboldt County. Wind damage occurred in Wright and Hancock Counties as high winds toppled trees. After midnight, a scattered line of thunderstorms formed south of the main line. One of the storms produced high winds and toppled trees in Cedar Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 5:30 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 5:30 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN AUG 24 2014
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
ISSUED AT 257 PM CDT SUN AUG 24 2014
COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW
PROGRESS TO THE EAST TONIGHT. EXPECT TO SEE IT MAKE IT ABOUT HALF
WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE
TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE
SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH
CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD
FRONT.
.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 257 PM CDT SUN AUG 24 2014
A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN
MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD
FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS
ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND
STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE
AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH
ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK.
ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE
NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES
OVER THE NEXT SEVERAL DAYS.
TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR
HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE
PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST
HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO
LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO
THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE
SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK
ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE
RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE
RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE
CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD
COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA
WIDE BY THE WEEKEND.
&&
.AVIATION...25/00Z
ISSUED AT 628 PM CDT SUN AUG 24 2014
KEPT MENTION OF VCTS AT ALL TAF SITES EXCEPT OTM AS HAVE LOWER
CONFIDENCE WITH TIMING OF CONVECTION EARLY MONDAY MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH THE POTENTIAL FOR
BRIEF MVFR CIGS OF 2500 TO 3000 FT OVERNIGHT WITH CONVECTION.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MS
LONG TERM...FAB
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 8:16 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 24 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
916 PM CDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...REST OF TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH
FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY
NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY
RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT
FOR ISOLATED SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.
In the hours before
Special weather statement, Aug 24, 8:47 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014
IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014
...HEAVY RAIN AND SMALL HAIL...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534
PODRAZIKHail, Humboldt
- When
- August 24, 10:26 PM CST to 10:33 PM CST
- Where
- Humboldt County, 2.96 mi SE of Dakota City to 1.98 mi E of Dakota City
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.688, -94.181
Quarter size hail was reported by a driver driving north on P56 from C48 to C44 from around 2226 CST to 2233.
Hail, Webster
- When
- August 24, 10:50 PM CST
- Where
- Webster County, 1.53 mi W of Ft Dodge
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.500, -94.210
Pea to quarter size hail occurred. Small tree branches were blown down.
Hail, Webster
- When
- August 24, 10:54 PM CST
- Where
- Webster County, 2 mi N of (Fod)ft Dodge Muni A
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.579, -94.180
Pea to quarter sized hail at their residence.
Hail, Wright
- When
- August 24, 11:05 PM CST
- Where
- Wright County, 3.8 mi WSW of Olaf
- Measured
- 0.75 in hail
- Crop damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.860, -93.790
Winds were also estimated in the 45 to 50 MPH range.
Thunderstorm Wind, Hancock
- When
- August 24, 11:05 PM CST
- Where
- Hancock County, 1 mi SSE of Kanawha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 42.917, -93.772
Several 4 to 6 inch diameter tree limbs were blown down by high winds.
Thunderstorm Wind, Wright
- When
- August 25, 12:00 AM CST
- Where
- Wright County, Clarion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Post Office
- Coordinates
- 42.730, -93.730
A healthy tree 24 inches in diameter was snapped near the base by strong winds.
Thunderstorm Wind, Black Hawk
- When
- August 25, 1:25 AM CST
- Where
- Black Hawk County, 1.36 mi SE of Cedar Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 42.506, -92.431
Winds toppled trees at the corner of Orchard Drive and Laurinda in Cedar Falls.
Hail, Wright
- When
- August 25, 3:00 AM CST
- Where
- Wright County, 4 mi N of Clarion
- Measured
- 1.75 in hail
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.788, -93.730
Thunderstorm Wind, Wright
- When
- August 25, 3:10 AM CST
- Where
- Wright County, 1 mi N of Belmond
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.864, -93.600
A tree was blown down on a gravel road just north of Belmond.
Thunderstorm Wind, Wright
- When
- August 25, 3:45 AM CST
- Where
- Wright County, 3.31 mi WNW of Woolstock
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.584, -93.912
A tree was blown down along highway 17.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Montana, August 24, 2014$150,000 · 1 event
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, August 24, 2014$3,000 · EF0 · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Damaging Wind in Minnesota, August 24, 2014$2,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
- Flood in South Dakota, August 24 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530118, 530119, 530014, 530262, 530294, 530278, 530830, 539657, 539656, 539654.